Unsung Heroes

Not all superheroes wear capes. Sometimes they look like tired parents in flip flops, perched in uncomfortable armchairs. A constant in the storm, a comrade in battle, hand-in-hand, never wavering. Clothed in strength, patience, determination, faith & unconditional love.. ❤

Screen Shot 2017-09-10 at 11.49.06 PM

Advertisements

Medication Tolerance Frustration

I have is a very high medication tolerance. This frequently poses problems in my life. For instance, for my Dilaudid, my pain doctor wrote to take 1-2 mg every six hours PRN and to take a maximum of two doses per day. However, 2 mg barely touches my pain. If I have pain severe enough to give in and take Dilaudid (I will not take medication unless I absolutely cannot bear it), I must take 4 mg to have any effect. I do not get a ‘high’ from it (nor would I wish to). If anything, I might get a little sleepy, but even that is pretty rare. Last semester when I really struggled with dystonia, I used to take Stadol in class or before exams if necessary, and it never once negatively affected my cognitive functioning. I remained awake and alert, and generally received very good grades on my tests. I do not, will not, and have never abused or misused medication. I am not one to be risky and irresponsible like that, and certainly do not engage in illegal activities. I have experienced drug-induced cloudiness as well as drug-induced mania (SSRIs & anesthesia — WORST PERIOD IN MY LIFE), and I absolutely DESPISED every single second of it. I would not take medication to get “high” as I hate that loss of control that many apparently seek. I’ve never even been drunk. I cannot help the fact that my tolerance is so high. My genetics (and perhaps also a built tolerance) are to blame. There are multiple studies out there about the genetic mutations I have with metabolizing certain drugs, as well as research studies about redheads and their increased thresholds for drugs, alcohol and anesthetics.I see a doctor at a pain clinic, and she asks questions and asks me to share things with her– but I am too afraid to tell her that I need more help sometimes. I already have a 7.5 µg Butrans patch and PRN Dilaudid that I use at least once or twice a week… If I tell her that this patch does virtually nothing and that when I have to take Dilaudid, I use more than she recommends, I am afraid she will get upset or, worse, think I am a drug addict or abuser. Narcotic abuse is much more common than I ever thought. After a doctor told me that, I searched “drug seekers” on YouTube and found shows like “Untold Stories of the ER” showing various stories about patients feigning illnesses to get a pain medicine “fix.” Seeing how often doctors see such druggies makes me a bit less angry about being met with rudeness and suspicion in the past…but it’s still a problem. I wish people would just do what they were supposed to and stop making getting help so much harder for those of us who truly need it.

E.R. Trip

So, in case you did not read my last post, last night Mrs. K took me to the E.R. because my pupils were acting freaky and migraine was out of this world.

And the conclusion is…drum roll please!

…we don’t know.

The doctor ordered a head CT and shined a bunch of annoying lights in my eyes and a team of neurologists was consulted. CT came back normal (praise God!), but my pupil was still blown and unresponsive. Hmm…

I must say, I went to the hospital kicking and screaming (not literally or they probably would have sent me to a different ward entirely), but it was the absolute best E.R. experience I have ever had. The nurse was super sweet yet mega sarcastic- a perfect combination if I do say so myself. 😉 She talked to us about the woes and joys of nursing school and her IV stick was almost painless. The tech who wheeled me to the CT was hilarious. She kept crashing my gurney into the doors and walls (this with vertigo made for one crazy ride) and told me all about how she passed out on her first day on the job and got admitted. While waiting for the scan, she danced for me…making her own theme music, of course. And the doctor, Dr. McShane? Wow. He was nothing short of a godsend. From the very moment he walked through the door of my hospital room, he had me smiling and laughing. He was incredibly thorough, got a complete history and listened to what I had to say. He also called my neurologist, Dr. Matthews, to let him know what was happening. He wrote a prescription for Stadol to get me through the week. He even googled my conditions!!! (anyone out there with a chronic illness knows just how HUGE this seemingly small act truly is). Just…wow. Thank you, Lord, for Dr. McShane. What a blessing he was!

So, anyway…they gave me Stadol for the pain, told me to follow up with Dr. Matthews (I have an appointment with him on the 19th), and “come back if it gets worse.”

My pupils are still fifty shades of crazy and my head is back to killing me, but the fact that the CT scan came back normal puts my mind at ease. I guess I’ll know more after my appointment Thursday.

Haven’t told my parents about this yet (they are out of town) because I do not want to worry them unnecessarily. They’re coming home tonight…if I still look the way I do now, I won’t have to say much…

-Cassidy

PS- Here are some ER selfies. It’s kind of our tradition… 😉

Valentines ER 1 Valentines ER 3Valentines ER 2

Headed To The E.R.

So…slight issue. Let’s see if you can figure out what I mean:

Pupils

For anyone otherwise unsure, I’ll tell you: this is NOT normal.

My left pupil is small and reactive, but my right is immensely dilated and completely unresponsive. My pupils will often do this, “let’s get all huge and ignore the laws of science” thing, whether it be from a bad migraine or a malfunctioning autonomic nervous system…but never one without the other. This is new.

Other less visible symptoms include a 10+ migraine, vertigo, nausea, ringing in my ears, blurry vision and significant issues with depth perception (the last two come as no big surprise, ha ha).

This crazy eye trick could be due to a number of different things from super scary to laughable…will let you know as soon as I do!

Off to my home away from home,

Cassidy

PS- Oh, and Happy Valentines Day ❤

ER Trip #571249

Blood pressure tanked, had a seizure of some sort (still mostlyScreen Shot 2017-04-03 at 1.42.01 PM unknown how/why/what kind) and ended up in the ER. Bleh. Doctors never quite know how to handle dysautonomia, it seems. I understand, as it is an incredibly complex presentation of symptoms…but I still cannot help but be frustrated at times…